Alert archive / Iowa / River Flood Warnings in 2018

River Flood Warning 6, NWS Des Moines, IA

April 14, 2018Cerro Gordo County, Floyd County, Worth County, Iowa

NWS Des Moines, IA issued this river flood warning at Apr 14, 2018, 6:52 AM CDT for Cerro Gordo County, Floyd County, Worth County, Iowa. It took effect at Apr 14, 2018, 10:50 AM CDT. It was in force for 7 hr.

The area

The outline as issued.

The facts

Issued
Apr 14, 2018, 6:52 AM CDT (11:52 UTC)
In effect from
Apr 14, 2018, 10:50 AM CDT
Expired
Apr 14, 2018, 6:01 PM CDT
In force
7 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
Minor

Counties Cerro Gordo County, IA, Floyd County, IA, Worth County, IA

The radar

The Des Moines radar (KDMX), 169 km from the middle of the area, began a volume at 11:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Winnebago River at Mason City (MCWI4).

Action stage
8 ft
Minor stage
10 ft
Moderate stage
14.5 ft
Major stage
15.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05459500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

056 
WGUS43 KDMX 141152
FLWDMX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Des Moines IA
652 AM CDT Sat Apr 14 2018

...The National Weather Service in Des Moines has issued a Flood 
Warning for all or portions of the following rivers in Iowa...
Winnebago River...

  Affecting the following counties in Iowa...Cerro Gordo...Floyd...
  Worth
  
River forecasts include observed precipitation, as well as expected 
precipitation over the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded area, turn around and find an alternate 
route. Turn around, do not drown.

More information--including impact statements and crest 
histories--is available on the Web at...  www.weather.gov/desmoines.
Click on the Rivers and Lakes link.

&&

IAC033-067-195-151152-
/O.NEW.KDMX.FL.W.0006.180415T0000Z-180416T0000Z/
/MCWI4.1.ER.180415T0000Z.180415T0000Z.180415T0000Z.NO/
652 AM CDT Sat Apr 14 2018

...Flood Warning in effect until this evening...

The National Weather Service in Des Moines has issued a
* Flood Warning for
  The Winnebago River at Mason City, or From Beaver Creek near 
  Fertile...to the Shell Rock River near Rockford.
* Until this evening.
* At  6:30 AM Saturday the stage was 9.3 feet, or 0.7 feet below 
  Flood Stage.
* Flood Stage is 10.0 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...rise to Flood Stage this evening.
* Impact...At 10.0 feet, There is widespread flooding of city parks 
  and water reaches the underside of the 12th Street Northeast 
  bridge at the piers.

&&

LAT...LON 4329 9328 4314 9302 4301 9302 4328 9350
      4329 9328                       

$$
2 follow-up statements
683 
WGUS83 KDMX 141550
FLSDMX

Flood Statement
National Weather Service Des Moines IA
1050 AM CDT Sat Apr 14 2018

...The Flood Warning has been extended for all or portions of the 
following rivers in Iowa...Winnebago River...

  Affecting the following counties in Iowa...Cerro Gordo...Floyd...
  Worth
  
River forecasts include observed precipitation, as well as expected 
precipitation over the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded area, turn around and find an alternate 
route. Turn around, do not drown.

More information--including impact statements and crest 
histories--is available on the Web at...  www.weather.gov/desmoines.
Click on the Rivers and Lakes link.

&&

IAC033-067-195-151549-
/O.EXT.KDMX.FL.W.0006.180414T1550Z-180416T0843Z/
/MCWI4.1.ER.180414T1311Z.180415T0000Z.180415T0843Z.NO/
1050 AM CDT Sat Apr 14 2018

...Flood Warning now in effect until early Sunday morning...

The Flood Warning continues for
  The Winnebago River at Mason City, or From Beaver Creek near 
  Fertile...to the Shell Rock River near Rockford.
* Until early Sunday morning.
* At 10:30 AM Saturday the stage was 10.3 feet, or 0.3 feet above 
  Flood Stage.
* Flood Stage is 10.0 feet.
* Minor flooding is occurring and is forecast to continue.
* Forecast...rise to 11.0 feet, or 1.0 feet above Flood Stage, this 
  evening. Then begin falling and go below Flood Stage early Sunday 
  morning.
* Impact...At 11.0 feet, Sandbagging occurs on the dike from 12th 
  Street Northeast to Carolina Street.

&&

LAT...LON 4329 9328 4314 9302 4301 9302 4328 9350
      4329 9328                       

$$
395 
WGUS83 KDMX 142301
FLSDMX

Flood Statement
National Weather Service Des Moines IA
601 PM CDT Sat Apr 14 2018

...The Flood Warning has been cancelled for all or portions of the 
following rivers in Iowa...Winnebago River...

  Affecting the following counties in Iowa...Cerro Gordo...Floyd...
  Worth
  
River forecasts include observed precipitation, as well as expected 
precipitation over the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded area, turn around and find an alternate 
route. Turn around, do not drown.

More information--including impact statements and crest 
histories--is available on the Web at...  www.weather.gov/desmoines.
Click on the Rivers and Lakes link.

&&

IAC033-067-195-142331-
/O.CAN.KDMX.FL.W.0006.000000T0000Z-180416T0843Z/
/MCWI4.1.ER.180414T1311Z.180414T1645Z.180414T1917Z.NO/
601 PM CDT Sat Apr 14 2018

...Flood Warning is cancelled...

The Flood Warning is cancelled for
  The Winnebago River at Mason City, or From Beaver Creek near 
  Fertile...to the Shell Rock River near Rockford.
* At  5:30 PM Saturday the stage was 9.2 feet, or 0.8 feet below 
  Flood Stage.
* Forecast...fall to 8.2 feet Sunday morning.
* Impact...At 8.0 feet, East and west city parks are affected in the 
  12th Street Northeast area.

&&

LAT...LON 4329 9328 4314 9302 4301 9302 4328 9350
      4329 9328                       

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Apr 14, 6:42 AM CDT, 10 minutes earlier.

Area forecast discussion, Apr 14, 6:42 AM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
642 AM CDT Sat Apr 14 2018

.SHORT TERM.../Today through Sunday/
Issued at 434 AM CDT Sat Apr 14 2018

Strong upper low to move from the Plains today into the Upper
Midwest tonight and finally lifting into Illinois then the Great
Lakes Monday and Monday night.  The surface low with this system is
currently drifting along the Iowa/Missouri border with the warm front
making it no further north than the far southern tier or two of
counties in Iowa.  There is still some instability across central
into eastern Iowa so the potential for thunderstorms still exists
mainly south of highway 30.

We will be in a forcing lull through early morning but between 12Z
and 15Z a pretty strong push of forcing will move across Iowa with a
decent theta-e advection shifting across northwest into northeast
Iowa through the morning.  This will cause precip to re-develop
across Iowa in the form of showers and an isolated thunderstorm.  As
the low shifts to the east, colder air will push into Iowa.  Precip
will be changing over to snow across the northwest and gradually
change over across the rest of the forecast area by late this
afternoon and tonight.  The NAM is not handling ptype well as it
keeps wanting to lose ice introduction for a time this morning
creating some widespread freezing rain.  This scenario is unlikely
and not supported much by soundings so I have adjusted ice
introduction grids, though there is some brief potential from
northeast into central Iowa. Ground temperatures are warm enough
that ice is not going to be much of a problem...especially since it
will be very short lived if it occurs at all.

Strong winds are in place and will continue to be in place across
the state today and with heavy snowfall expected across the north
and northwest in that push of strong forcing and theta-e advection,
blizzard conditions are still expected.  Not much change to the
blizzard and winter storm headlines were needed.  I did expand the
blizzard warning one county east where snow and wind were expected.
A wind advisory was needed across east central sections as strong
gradient winds were occurring with sustained winds speeds of 25 mph
and gusts near 40 mph.  These should diminish some in the afternoon.
For now, the advisory was issued to the I-80 corridor but may need
to be expanded southeast. For now the stronger winds southeast
are not expected to last more than an hour or two.

Tonight, the cold air will be in place across the forecast area and
precip falling will be in the form of snow. However, much of the
forcing will be over eastern Iowa by late evening and overnight so
the snowfall will not be great, but we will still see an inch or two
across the north with lesser amounts central.  On Sunday the system
will be departing with only lingering snow over the east.  It will
be cold however with highs only in the 30s.

.LONG TERM.../Sunday Night through Friday/
Issued at 434 AM CDT Sat Apr 14 2018

/Sunday Night through Monday Night/...Confidence Medium to High

Storm system will finally be exiting the region Sunday night with
lingering light snow/flurries and continued gusty winds into the
evening hours. H850 temperatures will be nearly -11C across the east
bringing lows in the upper teens/lower 20s over most of the forecast
area. This will likely result in near record lows again over
portions of the forecast area...especially over the north. The only
thing that might prevent record mins will be mixing overnight and
cloud cover. High pressure will return to the region Monday with
overall lesser winds and some sunshine...though highs will remain
cold for this time of the year and only reach the 30s north to the
40s over the south.

/Tuesday through Friday/...Confidence Medium

Another period of active weather returns for the middle to end of
next week.  By Tuesday a strong shortwave will be moving across the
Rockies with a rapidly deepening surface low as it crosses Kansas
then weakening somewhat by Wednesday into Thursday. Once again
across the north on Wednesday temperatures may be cold enough for
either a rain/snow mix or a period of all snow. The GFS and Euro
differ on details with the Euro model showing a more pronounced snow
signal over northern Iowa. At this time it is too early for details.
Though temperatures next week look chilly overall...Wednesday and
Thursday appear to be the cooler days with highs in the upper
30s/lower 40s north to the lower to mid 50s south.  By week's end
yet another very strong upper level weather system will track into
the Central Plains. This will likely bring milder air ahead of it
and also more moisture than the mid-week system.  Though it occludes
prior to reaching Iowa...the Euro at least...suggests a favorable
environment for rain and some thunderstorms from Iowa south to the
Gulf Coast.  Temperatures ahead of the system should warm into the
50s to lower 60s south Friday or Saturday if the Euro is more
correct.  Currently the GFS is a bit cooler and weaker in strength.
In either case of the Euro/GFS...both models suggest an active week
next week with two storms and more chances for wet weather.

&&

.AVIATION.../For the 12Z TAFS through 12Z Sunday morning/
Issued at 642 AM CDT Sat Apr 14 2018

Widespread IFR conditions will persist through much of the forecast
period.  In addition, a strong ENE wind will persist through at
least 21Z across all TAF locations and beyond 00Z at KMCW and KFOD.
Expect wind g40 to 50kts over northern Iowa. Precip will change to
snow fm NW to SE through the fcst pd and with the strong wind, vsby
reductions in SN and BLSN and blizzard conditions are likely.

&&

.HYDROLOGY...Updated
Issued at 434 AM CDT Sat Apr 14 2018

Little change from previous package: Wet period expected over the
next couple days with seasonally moderate to heavy QPF expected
across the northern CWA. In response, the 2-day QPF hydrograph
ensembles show significant within-bank rises at many forecast
points within the Cedar, Iowa and Des Moines River basins mainly
along and north of US Hwy 20, with the exception being the Des
Moines River at Des Moines SE 6th St where the river may come
within a couple feet of flood stage. Some response to the
overnight precipitation is also taking place early today along
the Winnebago River at Mason City.

The 2-day QPF hydrograph ensembles suggest flooding is possible at a
few locations in the Cedar and Des Moines River basins along and
north of US Hwy 20. A Flood Warning continues for the West Fork
Des Moines River at Estherville. In addition, a Flood Watch
continues for the Cedar River at Cedar Falls.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 4 PM CDT this afternoon for IAZ027-028-
037>039-048>050-059>062.

Winter Weather Advisory until 1 AM CDT Sunday for IAZ025-035-036-
044>047-057-058.

Blizzard Warning until 1 AM CDT Sunday for IAZ004>006-015-023-
024-033-034.

Winter Weather Advisory from 1 AM to 1 PM CDT Sunday for IAZ007-
017.

Winter Storm Warning until 1 AM CDT Sunday for IAZ007-016-017.

Winter Weather Advisory until 1 PM CDT Sunday for IAZ026.

Winter Weather Advisory from 10 PM this evening to 1 PM CDT
Sunday for IAZ027-028-037>039.

&&

SHORT TERM...FAB
LONG TERM...REV
AVIATION...FAB
HYDROLOGY...Zogg/REV
Hazardous weather outlook, Apr 14, 4:53 AM CDT, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
453 AM CDT Sat Apr 14 2018

IAZ004>007-015>017-023-024-033-034-151000-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Sac-Calhoun-
453 AM CDT Sat Apr 14 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Blizzard Warning is in effect for most of the area. Winter Storm
Warnings are in effect for a portion of the area. A Flood Warning
is also in effect for the West Fork Des Moines River at Estherville.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

A Winter Weather Advisory is in effect for the northeastern
sections of the outlook area late tonight through Sunday morning.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A Winter Weather Advisory is in effect for the northeastern
sections of the outlook area through Sunday morning. Please refer
to the National Weather Service website at weather.gov/desmoines
for further details.

A Flood Warning is also in effect for the West Fork Des Moines
River at Estherville. Please refer to the National Weather Service
website at weather.gov/desmoines for further details.

Additional snow may fall over the area late Wednesday into
Thursday with some potential for accumulating snow.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed. Snowfall reports are always
appreciated however.

IAZ025-026-035-036-044>047-057-058-151000-
Wright-Franklin-Webster-Hamilton-Crawford-Carroll-Greene-Boone-
Audubon-Guthrie-
453 AM CDT Sat Apr 14 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Winter Weather Advisory is in effect for the area. Please refer
to the National Weather Service website at weather.gov/desmoines
for further details. Strong winds are likely tonight through
late this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A Winter Weather Advisory is in effect for the northeastern sections
of the outlook area late tonight through Sunday morning. Please
refer to the National Weather Service website at weather.gov/desmoines
for further details.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed. Snowfall reports are always appreciated
however.

IAZ027-028-037>039-151000-
Butler-Bremer-Hardin-Grundy-Black Hawk-
453 AM CDT Sat Apr 14 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Winter Weather Advisory is in effect for the area late this
evening. A Wind Advisory is in effect for portions of the area
today into the mid afternoon hours. Please refer to the National
Weather Service website at weather.gov/desmoines for further
details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A Winter Weather Advisory is in effect for portions of the area
through Sunday morning. Please refer to the National Weather
Service website at weather.gov/desmoines for further details.

A River Flood Watch is in effect for the Cedar River at Cedar
Falls.

.SPOTTER INFORMATION STATEMENT...

Spotter reports for significant wind gusts would be appreciated.
Snowfall reports are always appreciated as well.

IAZ048>050-059>062-151000-
Story-Marshall-Tama-Dallas-Polk-Jasper-Poweshiek-
453 AM CDT Sat Apr 14 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Wind Advisory is in effect for the area through mid afternoon
today. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

Non-severe thunderstorms are possible this afternoon, along with
rain and a wintry mix of precipitation tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter reports for significant wind gusts would be appreciated.

IAZ070>075-081>086-092>097-151000-
Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
453 AM CDT Sat Apr 14 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Gusty winds are expected over southeast Iowa today.  Non-severe
thunderstorms are possible this afternoon, along with rain and a
wintry mix of precipitation tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter reports for significant wind gusts would be appreciated.

REV

In the hours before

Special weather statement, Apr 14, 4:54 AM CDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Des Moines IA
454 AM CDT Sat Apr 14 2018

IAZ004>007-015>017-023>026-033>036-044>047-141200-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton-
Crawford-Carroll-Greene-Boone-
Including the cities of Estherville, Algona, Forest City,
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda,
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton,
Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early,
Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge,
Webster City, Denison, Carroll, Jefferson, and Boone
454 AM CDT Sat Apr 14 2018

...Strong Winds Continue Across Northern Iowa...

A northeast wind will persist with sustained speeds of 25 to 40
mph and gusts approaching 55 mph at times. This may produce small
tree and limb damage and displace garbage cans and lawn furniture.
Isolated power outages may occur as well.

FAB
Special weather statement, Apr 14, 5:51 AM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Des Moines IA
551 AM CDT Sat Apr 14 2018

IAZ004>007-015>017-023>026-033>036-044>047-141300-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton-
Crawford-Carroll-Greene-Boone-
Including the cities of Estherville, Algona, Forest City,
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda,
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton,
Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early,
Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge,
Webster City, Denison, Carroll, Jefferson, and Boone
551 AM CDT Sat Apr 14 2018

...Strong Winds Continue Across Northern Iowa...

A northeast wind will persist with sustained speeds of 25 to 40
mph and gusts approaching 55 mph at times. This may produce small
tree and limb damage and displace garbage cans and lawn furniture.
Isolated power outages may occur as well.

IAZ058>060-071>073-082>084-094-095-141300-
Guthrie-Dallas-Polk-Adair-Madison-Warren-Union-Clarke-Lucas-
Decatur-Wayne-
Including the cities of Guthrie Center, Panora, Bayard, Casey,
Perry, Waukee, Adel, Des Moines, Greenfield, Stuart, Adair,
Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle,
Creston, Osceola, Chariton, Lamoni, Leon, Corydon, Seymour,
Allerton, and Humeston
551 AM CDT Sat Apr 14 2018

...Scattered Thunderstorms With Possible Hail Early This
Morning...

An area of scattered thunderstorms is moving across southern and
central Iowa early today. Pea to penny sized hail may occur with
some of these storms early today. Along with that winds may gust
to 40 to 50 mph in some of the stronger storms.

REV

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 7:05 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Cass40 min
Apr 13, 7:18 PM CDTSevere Thunderstorm WarningDMXAdams, Taylor42 min
Apr 13, 7:23 PM CDTSevere Thunderstorm WarningDMXBoone, Hamilton, Hardin, Marshall, Story52 min
Apr 13, 7:49 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Madison, Union41 min
Apr 13, 7:52 PM CDTSevere Thunderstorm WarningDMXFranklin, Hamilton, Hardin, Marshall, Story, Wright39 min
Apr 13, 7:59 PM CDTSevere Thunderstorm WarningDMXAdams, Ringgold, Taylor, Union36 min
Apr 13, 8:19 PM CDTSevere Thunderstorm WarningDMXButler, Cerro Gordo, Franklin, Grundy41 min
Apr 13, 8:32 PM CDTSevere Thunderstorm WarningDMXAdair, Madison, Union37 min
Apr 13, 8:43 PM CDTSevere Thunderstorm WarningDMXDallas, Polk36 min
Apr 14, 1:31 AM CDTWind AdvisoryDMXBlack Hawk, Bremer, Butler, Dallas, Grundy, Hardin and 6 more14 hr
Apr 14, 10:42 AM CDTRiver Flood WarningDMXBlack Hawk12 days

Nearby

River Flood Warnings in Iowa, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.